California, 2022Flash Flood and Debris Flow in California, August 12 to 13, 2022
August 12 to 13, 2022 · NWS SGX · 12 events in 4 counties and zones
A deep moisture surge across Southern California lead to widespread heavy thunderstorms across the mountains and deserts in the middle of August, leading to multiple days of flooding. Torrential downpours lead to severe flash flooding and debris flows near the Apple and El Dorado burn scars.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep moisture surge across Southern California lead to widespread heavy thunderstorms across the mountains and deserts in the middle of August, leading to multiple days of flooding. Torrential downpours lead to severe flash flooding and debris flows near the Apple and El Dorado burn scars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 12, 12:48 PM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 12:48 PM PST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
148 PM PDT Fri Aug 12 2022
.SYNOPSIS...
Heat and humidity will continue into the weekend. Increasing
monsoonal moisture will lead to scattered thunderstorms across the
mountains and deserts mainly during afternoons through Saturday.
Slight drying will occur for less thunderstorm coverage next week.
A slightly greater chance of thunderstorms is expected later next
week in the mountains, deserts and valleys. Not quite as hot next
week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Clouds over the mountains and deserts have increased, but only a
few have grown into showers and none into thunderstorms yet.
Thunderstorms are popping just south of the border and farther out
in the desert. The chance remains decent for this afternoon
anywhere in the mountains and deserts. A blob of thunderstorms
will approach our area from Nevada and some showers or
thunderstorms could stagger into our northern and eastern areas
tonight into Saturday morning. We've added chances for that in the
forecast; none are expected to make it west of the mountains.
That blob will contribute to the overall increase in moisture
Saturday, leading to a greater chance of thunderstorms, few of
which could be pretty heavy. The moisture decreases notably for
Sunday through about Wednesday and we'll go back to only a few
isolated storms each afternoon, mainly over mountains. The marine
layer coastal cloud situation will remain patchy at most, but a
hint of stronger onshore flow early next week could bring in a
little more cloud coverage in the mornings. Temperatures will ease
just a little next week, but it will be barely noticeable.
Earlier this week model guidance and ensembles had advertised an
easterly wave and much deeper monsoon moisture moving into SoCal
around Wednesday. Most of the latest runs have backed off that
solution considerably, with no distinct easterly wave. Fewer and
fewer members are going wet or putting precip west of the
mountains. So confidence is growing that the forecast will be one
of persistence: chances of thunderstorms each afternoon and early
evening mainly in mountains and deserts. There is still a hint of
slightly more moisture for greater chances around Thursday and
Friday. You can guess how suspicious we feel about that. SoCal
looks to remain on the western fringe of the moist monsoon air
mass and it doesn't seem to be going anywhere west or east. So
look for more of the same unless and until a new feature comes
along to change things up.
&&
.AVIATION...
122045Z...Coast/Valleys...SCT-BKN clouds at/above 10,000-20,000 feet
MSL with unrestricted vis will prevail today and tonight. Slight
chance of random SCT-BKN cigs tonight 600-1000 ft MSL with varying
visibility near the coast 13-16Z Saturday morning.
Mountains/Deserts...SCT-BKN clouds at/above 10,000 feet MSL with
unrestricted vis will prevail through tonight. ISO-SCT TSRA expected
until 03Z Sat, with bases 8,000-10,000 feet MSL and tops to 35,000
feet MSL and strong up/downdrafts near storms.
&&
.MARINE...
No hazardous marine weather is expected through Tuesday.
&&
.BEACHES...
High tides to around 7 feet again this evening may lead to minor
tidal overflow of beaches and exposed parking lots around the times
of the evening high tides. Surf will remain low today, so no
significant damage is expected.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Saturday for San Bernardino and
Riverside County Valleys-The Inland Empire.
PZ...None.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...APRIn the hours before
Special weather statement, Aug 12, 3:21 PM PST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service San Diego CA
421 PM PDT Fri Aug 12 2022
CAZ058-062-130000-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
421 PM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northeastern San
Diego County through 500 PM PDT...
At 421 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy S2 Between Hwy 79 And Hwy 78, or 9 miles north of Julian, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Hwy
S22 Between Ranchita And Borrego Springs, Ranchita, Hwy S2 Between
Hwy 79 And Hwy 78, Borrego Palm Canyon, Hwy 79 Between Warner Springs
And Oak Grove, Santa Ysabel Indian Reservation and Los Coyotes Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3323 11640 3311 11647 3319 11674 3332 11665
TIME...MOT...LOC 2321Z 112DEG 8KT 3321 11658
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SchenkEvent by event
5 heavy rain, 3 flood, 1 flash flood, 1 strong wind, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.
Flash Flood, San Diego
- When
- August 12, 6:08 PM PST
- Where
- San Diego County, 1.8 mi SE of Borrego Spgs Arpt to 2.95 mi SE of Borrego Spgs Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.160, -116.250
Caltrans report of flash flooding with water and debris flowing over the road on Highway 78 and Borrego Springs Road.
Heavy Rain, Riverside
- When
- August 13, 1:00 AM PST
- Where
- Riverside County, 2.7 mi SW of Mecca
- Reported by
- Mesonet
- Coordinates
- 33.540, -116.100
Rainfall of 0.91 inch recorded at Kent Sea Farms overnight from an MCS that moved southward from Joshua Tree into the lower deserts.
Strong Wind, San Diego County Mountains
- When
- August 13, 11:30 AM PST to 1:40 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong winds occurred across the San Diego County Mountains on August 13. The following are a list of gusts recorded:|Mesonet Station MGYSD Mataguay (SDG&E): 55 mph.|Mesonet Station WARSD Warners Springs (SDG&E): 51 mph.|Mesonet Station OGVSD Oak Grove (SDG&E): 49 mph.|Mesonet Station CTMSD Corte Madera (SDG&E): 48 mph.|Mesonet Station CPOSD Campo (SDG&E): 46 mph.
Thunderstorm Wind, San Diego
- When
- August 13, 11:50 AM PST
- Where
- San Diego County, 4.19 mi N of Division
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.660, -116.560
Mesonet station HAUSD Hauser Mountain reported a peak wind gust of 59 knots (68 mph).
Heavy Rain, San Diego
- When
- August 13, 12:01 PM PST
- Where
- San Diego County, 5.65 mi NNW of Division
- Reported by
- Mesonet
- Coordinates
- 32.680, -116.570
Mesonet station MRAC1 Morena Lake recorded 0.47 inch of rain in one hour.
Flood, San Diego
- When
- August 13, 12:40 PM PST
- Where
- San Diego County, 2.71 mi NW of (Czz)campo to 2.8 mi WSW of (Czz)campo
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.630, -116.500
Flooding reported along California State Route 94.
Debris Flow, San Bernardino
- When
- August 13, 1:00 PM PST
- Where
- San Bernardino County, 2 mi WNW of Forest Falls to 3.66 mi NW of Forest Falls
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 34.091, -116.952
Mud slide under bridge at Valley of the Falls and Wood Road in Forest Falls. Mud and debris on Valley of the Falls Road. Yucaipa ridge reported 2.28 inch of rain, with 1.5 inch of rain in one hour.
Heavy Rain, San Bernardino
- When
- August 13, 1:08 PM PST
- Where
- San Bernardino County, 1.5 mi SSW of Fallsvale
- Reported by
- Mesonet
- Coordinates
- 34.060, -116.890
Mesonet station YUCC1 Yucaipa Ridge recorded 1.5 inch in one hour, with 2.28 inches of total rainfall. Location 9000 feet MSL, above Mill Creek.
Flood, San Diego
- When
- August 13, 1:23 PM PST
- Where
- San Diego County, 7.58 mi ENE of Palomar Mtn to 8.06 mi ENE of Palomar Mtn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.380, -116.770
Roadway flooding reported on SR-79, east of Oak Grove. Report received via CHP and Caltrans Quickmap.
Heavy Rain, Riverside
- When
- August 13, 1:30 PM PST
- Where
- Riverside County, 5.53 mi N of Anza
- Reported by
- Mesonet
- Coordinates
- 33.630, -116.680
Thomas Mountain recorded 1.1 inch of rain in one hour.
Flood, San Diego
- When
- August 13, 2:00 PM PST
- Where
- San Diego County, 3.1 mi SW of Warner Spgs to 3.01 mi SW of Warner Spgs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.250, -116.670
Widespread standing water on State Highway 79 and San Felipe Road. Radar estimated 1.0 to 2.8 inches of rain within three hours.
Heavy Rain, San Diego
- When
- August 13, 2:05 PM PST
- Where
- San Diego County, 0.9 mi SW of Warner Spgs
- Reported by
- Mesonet
- Coordinates
- 33.270, -116.640
Mesonet station WSGC1 recorded 0.65 inch of heavy rain in one hour 1.1 miles SW Warner Springs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 12, 20221 death · 1 event
- Flash Flooding and Dust Storm in Arizona, August 12 to 13, 2022$259,000 · 1.5 in hail · 48 events
- Wildfire in Washington, August 12 to 31, 2022$2.0 million · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 12 to 15, 2022$214,000 · 50 kt wind · 22 events
- Flash Flooding in California, August 12 to 13, 2022$59,000 · 7 events
- Flash Flood in New Mexico, August 12, 2022$70,000 · 1 event
- Flash Flooding and Hail in Arizona, August 12, 2022$50,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, August 12, 2022$50,000 · 55 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 12, 2022$25,000 · 3 events
- Hail and Damaging Winds in Montana, August 12, 20221 in hail · 10 events
- Damaging Winds in South Carolina, August 12, 202260 kt wind · 4 events
- Hail in Washington, August 12, 20221.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043752, 1043746, 1043763, 1043757, 1043748, 1043754, 1047172, 1043749, 1043755, 1043750, 1043756, 1043751.